|Back to Back Issues Page|
HeadWay, Issue #079 -- Dangerous Supplements?
May 21, 2010
*Please note: URLs may wrap onto the next line. To visit the website, cut and paste the entire URL into your address bar on your browser*
In this month's issue:
When Supplements Aren't Safe
Say what?! Drug Enhancement
When Supplements Aren't SafeIn the last two issues of HeadWay, we talked about some of the best supplements for migraine. There are more we could talk about, but it's time to pause and talk about supplements themselves. Are they safe? How can I be sure? Are they really worth the money?
Supplement RegulationsFirst, we need to realize that supplements are not usually regulated the way drugs are. This varies drastically from country to country. For example, in the United States, regulations are very strict when it comes to drugs - which is why you see information about possible "adverse effects" when you buy your drugs. But when it comes to supplements, there's no rule that says the manufacturer must warn you of possible side effects or interactions.
Neither are supplements required to contain a certain amount of this or that. That's why, when I suggest a supplement here in HeadWay or on the website, it's usually a specific brand. Perhaps a brand that has been tested in a clinical trial, or a respected brand that has been researched.
So we can't assume that we can simply walk into a drugstore and buy something that says "magnesium" or "probiotic" or "feverfew", and know it's a quality brand.
Not long ago I was in the USA and I did a search for magnesium. As you may remember, the migraineur wants magnesium without calcium.
After a lot of searching, I found what looked like a good brand - just magnesium (as opposed to the many magnesium/calcium blends). But then I read the small print, and found that it actually did contain calcium! It would have been easy to miss.
... But It's Natural!Let's dispose of one more myth - and this goes for natural supplements and "natural" ingredients as well. Natural does not mean safe. In fact, it doesn't necessarily mean safer than something non-natural. The natural can sometimes be more dangerous!
Usually that's not the case. Why? Because drugs tend to be stronger, more concentrated, in a sense.
On the other hand, drugs tend to be more targeted. They are given in a specific dose to solve a specific problem. The weakness of drugs can be their strength.
And the strength of supplements can be their weakness. For example, many "whole food" supplements may act more the way they do in nature. They come to you in a natural package, and have nutritional value that we don't fully understand.
But that means that some of them have the potential to impact the body in many different ways, and interact in complex ways that might not be expected.
Please understand that I'm generalizing here - what I'm saying is not true of every supplement. But this is just an example of how something "natural" can act in unexpected ways - sometimes in dangerous ways.
Dangerous Supplements?There are a number of ways a supplement can be dangerous. First, because it may not be regulated, you don't always know for sure what you're getting. We've already talked about that.
Another reason is that supplements sometimes get a lot of hype and yet can actually make your symptoms worse (of course this is the same with drugs and other treatments!). It depends on the individual.
A couple common culprits would be ginko biloba and valerian. Both have been a help to some migraine sufferers and also cluster headache patients - but in some patients they make headaches worse! It's important for your doctor to know what you're taking so that she can have a better understanding of what is impacting your symptoms.
While we're on the topic of ginko, let's talk about a third danger. Some supplements can interact with each other, and with the drugs you may be taking.
For example, ginko may cause side effects when taken with aspirin and lithium. It's pretty easy to pop an aspirin without thinking about that supplement you're taking.
This brings into question some of the blends of supplements for migraine and other headaches. But there is also a lot of concern when it comes to supplements and drugs.
One of the most famous is St. John's wort, a mild antidepressant and painkiller. Sounds great - but what if you're already taking an antidepressant for migraine? You could be looking at low blood pressure, dizziness, and other side effects.
There's also concern about taking triptans - the most common anti-migraine abortive drug class - with certain supplements, such as feverfew. This can be a particularly dangerous combination.
Finally, not every supplement is right for every person. For example, if you're on a blood-thinner and then take a supplement that further thins your blood, the results could be very serious. If you have kidney disease, you should not be taking magnesium supplements.
So - should I avoid supplements?Don't get me wrong. I'm in favour of trying supplements. In fact, in many cases I would rather see you taking supplements than drugs. I take supplements myself. If you do it right, they can be safer than many drug treatments.
But caution is needed. Here are some guidelines to remember before trying that new supplement.
Say what?! Drug EnhancementOne of the biggest concerns with supplements is something called drug enhancement. No, I'm not talking about taking drugs to enhance your physical performance. Drug enhancement is when something enhances the power of the drug, or perhaps changes the way it works in your body. It can be extremely dangerous when your doctor prescribes you a certain dosage of a drug, and then you take a supplement which changes how the drug works. This is also called potentiating the drug, and the results can be very serious.
Thanks for reading! Remember, if you have feedback or ideas for future issues, visit the HeadWay MailRoom. Your password is nomoache.
|Back to Back Issues Page|